Tornadoes · United States · Oklahoma · 2013

EF0 tornado, Perkins to Cushing, Oklahoma, May 30, 2013

From Perkins to Cushing, this EF0 tornado ran 0.3 miles across Payne County on May 30, 2013, touching down at 3:08 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 30, 2013
Touchdown
3:08 PM CDT (20:08 UTC)
Lifted
3:09 PM CDT (20:09 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Payne County
Touchdown point
35.962, -97.040
Lift-off point
35.963, -97.035
Record number
1305301408-01

What the Weather Service recorded

A stalled frontal boundary and dryline became the focus for scattered supercell thunderstorms during the afternoon hours of the 30th. While a couple of brief tornadoes occurred, very large hail and damaging winds were the main hazards of the day.

Tornado reported via KWTV. Tornado was brief and only lasted 30 seconds. No damage was reported and the location was estimated.

Tornado was reported by KWTV. No damage was reported.

Tornado was reported by a storm chaser via Spotter Network and by broadcast media. A large revolving bowl wall cloud with debris was noted. No damage was reported.

Tornado was reported via Spotter Network. Brief spin up tornado near Cushing. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

11 minutes of warning. NWS OUN issued a tornado warning for this county at 19:57 UTC, 11 minutes before the tornado touched down, in force until 21:00 UTC.

The county was under a tornado watch, issued at 17:52 UTC and running to 00:07 UTC.

Issued (UTC)ExpiredProductOffice
03:44 UTC09:27 UTCSevere Thunderstorm WatchOUN
17:30 UTC12:00 UTCFlash Flood WatchOUN
17:52 UTC00:07 UTCTornado WatchOUN
18:32 UTC19:15 UTCSevere Thunderstorm WarningOUN
19:13 UTC20:00 UTCTornado WarningOUN
19:57 UTC21:00 UTCTornado WarningOUN
20:14 UTC21:00 UTCSevere Thunderstorm WarningOUN
20:43 UTC00:45 UTCFlash Flood WarningOUN
20:49 UTC21:30 UTCSevere Thunderstorm WarningOUN
22:34 UTC23:15 UTCSevere Thunderstorm WarningOUN
23:06 UTC23:45 UTCSevere Thunderstorm WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 30, 2:19 PM CDT, 49 minutes earlier.

Area forecast discussion, May 30, 2:19 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
219 PM CDT THU MAY 30 2013

.DISCUSSION...
CURRENTLY...THROUGH 2 PM...SUPERCELLS HAVE DEVELOPED ALONG THE DRY
LINE/BOUNDARY...WHICH CURRENTLY EXTENDS FROM JUST W OF LAWTON TO
JUST NORTH OF STILLWATER. WITH AN ENVIRONMENT CONDUCIVE TO SUPERCELL
DEVELOPMENT...LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE ALL
POSSIBLE. INDIVIDUAL SUPERCELLS WILL CONTINUE TO MOVE EAST THROUGH
THIS AFTERNOON AND EVENING BEFORE MERGING INTO A LINE AND PUSHING
EAST OVERNIGHT ACROSS ERN OK INTO THE OZARKS. AT THE MOMENT...A
TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

FOR THIS DISCUSSION...THE MAIN FORECAST CONCERN LIES IN THE NEAR
TERM AS SEVERE WEATHER CHANCES REMAIN ELEVATED FOR FRIDAY
AFTERNOON ACROSS PORTIONS OF CENTRAL OKLAHOMA.

THROUGH FRI MORNING...INCREASING RIDGING OVER THE PAC NW WILL AID
IN THE EWRD PROGRESSION OF THE 500MB TROUGH. WITH THE UPPER LEVEL
RIDGE AXIS POSITIONED OVER THE CENTRAL PLAINS BY MID DAY
FRI...ANOTHER SUBTLE SHORT WAVE WILL DROP SEWD OFF THE FRONT RANGE
THROUGH THE SRN PLAINS. UNLIKE THE PREVIOUS TWO DAYS...THE MORE
SOUTHERLY TRACK OF THE SFC LOW WILL RESULT IN A FRONTAL BOUNDARY
SINKING SLOWLY SWD THROUGH THE AFTN FRI. WITH THE FRONT IN
PLAY...THE DRY LINE ALSO MAKES ANOTHER PUSH EASTWARD...LIKELY
STALLING JUST SHY OF A MEDFORD TO WEATHERFORD TO SEYMOUR TX LINE.
WITHIN THE 12Z GUIDANCE...THE GFS REMAINS THE MORE BULLISH MEMBER
WITH THE SURGE OF THE DRY LINE AND STRENGTH OF THE WARM FRONT.
WITH INCREASING THUNDERSTORM CHANCES FROM CENTRAL INTO NERN OK.

WITH THE COMBINATION OF THE DRY LINE AND FRONTAL BOUNDARY...SEVERE
WEATHER CHANCES...INCLUDING TORNADOES...WILL ONCE AGAIN BE POSSIBLE
ACROSS THE REGION FRIDAY AFTERNOON. SFC TEMPS WILL CONTINUE TO
INCREASE ACROSS CENTRAL OK...INTO THE UPPER 80S/MID 90S...WHILE
SURFACE WINDS WILL BACK THROUGH THE EARLY AFTERNOON INCREASING 0-1
AND 0-3KM HELICITY ACROSS CENTRAL OK AHEAD OF THE DRY LINE. WITH
STRONG DEEP LAYER SHEAR AND STEEP MID LEVEL/700-500MB LAPSE RATES OF
OVER 9 C/KM...SUPPORT FOR ROTATING UPDRAFTS/SUPERCELLS WILL BE WELL
ESTABLISHED. TORNADOES...LARGE HAIL...DAMAGING WINDS WILL BE LIKELY
FRI AFTERNOON ACROSS PORTIONS OF CENTRAL OKLAHOMA. AS INITIAL
SUPERCELLS MOVE EASTWARD THROUGH THE EVENING...EXPECT THE REMAINING
CONVECTION TO MERGE INTO A LINE/MCS BEFORE EXITING ERN OK INTO THE
OZARKS.

FLOODING THREAT...
WITH CONTINUOUS OF HEAVY RAINFALL FROM CENTRAL
INTO ERN OK...FLOODING AND FLASH FLOODING CHANCES WILL INCREASE
THROUGH THIS EVENING AND ESPECIALLY TOMORROW (FRI). SHORT RANGE
GUIDANCE CONTINUES TO DEVELOP HEAVY RAINFALL ALONG THE COLD FRONT
FROM CENTRAL INTO ERN OK FRI NIGHT THROUGH SAT MORNING. IN
RESPONSE...A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR CENTRAL
AND NORTH CENTRAL OK THROUGH SATURDAY MORNING.

FOR THE WEEKEND...THE COLD FRONT WILL CONTINUE TO PUSH SWD THROUGH
THE MORNING HOURS...WITH SHOWERS AND THUNDERSTORMS EXITING ACROSS
S/SERN OK. WITH UPPER LEVEL RIDGING BUILDING IN FROM THE WEST
THROUGH SUNDAY...DRY WEATHER CAN BE EXPECTED TO CLOSE OUT THE
WEEKEND. SHOWER AND THUNDERSTORM CHANCES WILL RETURN EARLY NEXT WEEK
AS ANOTHER WAVE ENTERS THE REGION EARLY TUE THROUGH WED.

KURTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  88  68  81 /  20  70  60  30
HOBART OK         68  96  67  85 /  10  30  20  10
WICHITA FALLS TX  73  97  74  88 /  20  20  20  30
GAGE OK           57  90  57  81 /   0  10  20   0
PONCA CITY OK     70  85  65  79 /  50  70  70  10
DURANT OK         73  89  73  84 /  20  20  20  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR OKZ007-008-012-
     013-018>020-024>026-028>032.

TX...NONE.
&&

23/04
Hazardous weather outlook, May 30, 2:59 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT THU MAY 30 2013

OKZ004>048-050>052-TXZ083>090-312000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
259 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK FOR SEVERE STORMS ACROSS PORTIONS OF
CENTRAL AND EASTERN OKLAHOMA...AND A SLIGHT RISK ACROSS PORTIONS
OF WESTERN NORTH TEXAS AND THE REMAINING PORTIONS OF CENTRAL AND
EASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS MAINLY EAST OF A LINE FROM MEDFORD... TO
WATONGA... TO ALTUS OKLAHOMA... TO CROWELL AND KNOX CITY TEXAS.
THE MODERATE RISK EXTENDS EAST OF A LINE FROM STILLWATER...TO
OKLAHOMA CITY...TO CHICKASHA...TO DAVIS...TO ATOKA.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF BASEBALLS... WIND GUSTS OF 75 MPH...HEAVY RAINFALL...AND
TORNADOES.

TIMING...
SEVERE STORMS ARE EXPECTED TO CONTINUE THROUGH 10 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER
OPERATIONS THROUGH THIS EVENING.

DISCUSSION...
STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP NEAR AND EAST OF
A DRYLINE THAT WAS LOCATED ALONG THE WESTERN BORDER OF THE SLIGHT
RISK AREA AT 3 PM. STRONG INSTABILITY AND FAVORABLE VERTICAL WIND
PROFILES WILL SUPPORT ISOLATED SUPERCELLS. THESE STORMS WILL BE
CAPABLE OF PRODUCING VERY LARGE HAIL...AND POSSIBLY TORNADOES. THE
STORMS WILL MOVE EAST...INTO AN ENVIRONMENT THAT IS SOMEWHAT MORE
FAVORABLE FOR SEVERE STORM DEVELOPMENT AND MAINTENANCE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE LIKELY IN CENTRAL AND NORTHERN OKLAHOMA
FRIDAY... DURING THE AFTERNOON AND EVENING. VERY LARGE HAIL...
DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH SEVERE
THUNDERSTORMS FRIDAY.

THE RISK OF SEVERE STORMS WILL DIMINISH SATURDAY...BUT THERE WILL
BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT LEAST WEDNESDAY.

OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE A POSSIBILITY
WITH STORMS FRIDAY AFTERNOON THROUGH EARLY SATURDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
5 AM FRIDAY.

CMS

In the hours before

Special weather statement, May 30, 1:04 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
104 PM CDT THU MAY 30 2013

OKZ018-019-024-301830-
LOGAN OK-KINGFISHER OK-CANADIAN OK-
104 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...SOUTHEASTERN
KINGFISHER AND NORTHEASTERN CANADIAN COUNTIES UNTIL 130 PM CDT...

AT 101 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OKARCHE...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
OKARCHE...CASHION...CIMARRON CITY AND NAVINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3575 9750 3572 9760 3572 9767 3570 9767
      3561 9796 3577 9805 3599 9766
TIME...MOT...LOC 1801Z 242DEG 25KT 3573 9791

AUSTIN
Special weather statement, May 30, 1:09 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
109 PM CDT THU MAY 30 2013

OKZ013-301845-
NOBLE OK-
109 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NOBLE COUNTY UNTIL 145 PM
CDT...

AT 105 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
RED ROCK...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
RED ROCK...SOONER LAKE AND CERES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3656 9689 3654 9695 3654 9698 3650 9703
      3633 9703 3634 9693 3633 9692 3626 9724
      3645 9735 3659 9701 3658 9697 3660 9692
TIME...MOT...LOC 1805Z 242DEG 25KT 3640 9720

AUSTIN
Special weather statement, May 30, 1:17 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
117 PM CDT THU MAY 30 2013

OKZ019-024>030-301845-
LOGAN OK-OKLAHOMA OK-LINCOLN OK-MCCLAIN OK-GRADY OK-CLEVELAND OK-
POTTAWATOMIE OK-CANADIAN OK-
117 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...OKLAHOMA...
WESTERN LINCOLN...NORTHWESTERN MCCLAIN...NORTHEASTERN GRADY...
NORTHERN CLEVELAND...NORTHWESTERN POTTAWATOMIE AND EASTERN CANADIAN
COUNTIES UNTIL 145 PM CDT...

...THIS IS A SPECIAL FORECAST FOR THE TORNADO RECOVERY AREAS...

AT 110 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT COBB IN
SOUTHERN CADDO COUNTY.  ON ITS CURRENT PATH AND MOVEMENT...THIS
STORM WILL APPROACH THE NEWCASTLE AREA AROUND 3 PM  AND SOUTHERN
OKLAHOMA CITY AND MOORE BETWEEN 315 AND 330 PM.

ANOTHER STORM WAS LOCATED BETWEEN PIEDMONT AND KINGFISHER.  THIS
STORM SHOULD MOVE ACROSS CENTRAL AND NORTHERN LOGAN COUNTY.

STORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE
HAIL...DAMAGING WINDS ALONG WITH A RISK OF TORNADOES.

LAT...LON 3520 9693 3519 9779 3570 9773 3583 9691
TIME...MOT...LOC 1810Z 251DEG 24KT 3539 9745
Special weather statement, May 30, 2:23 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
223 PM CDT THU MAY 30 2013

OKZ019-025>030-302000-
LOGAN OK-OKLAHOMA OK-LINCOLN OK-MCCLAIN OK-GRADY OK-CLEVELAND OK-
POTTAWATOMIE OK-
223 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...CENTRAL
OKLAHOMA...WESTERN LINCOLN...NORTHWESTERN MCCLAIN...NORTHEASTERN
GRADY...NORTHERN CLEVELAND AND NORTHERN POTTAWATOMIE COUNTIES UNTIL
300 PM CDT...

...THIS IS A SPECIAL FORECAST FOR THE TORNADO RECOVERY AREAS...

AT 222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST NORTHWEST OF
CHICKASHA...IN GRADY COUNTY. IF THE STORM CONTINUES ITS CURRENT
MOVEMENT...IT WILL ARRIVE IN NORMAN AT ABOUT 315 PM. IF IT DEVIATES
SLIGHTLY TO THE NORTH...IT WILL ARRIVE IN THE NEWCASTLE AREA AROUND
300 PM...AND MOORE ABOUT 315 PM.

ANOTHER SEVERE STORM WAS LOCATED JUST NORTHEAST OF GUTHRIE...IN
LOGAN COUNTY. THIS STORM IS EXPECTED TO REMAIN NORTH OF CARNEY...BUT
IF IT TURNS TO THE RIGHT OF ITS PRESENT COURSE IT WILL PASS NEAR
CARNEY AT ABOUT 245 TO 255 PM.

STORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.

LAT...LON 3531 9679 3524 9776 3588 9706 3557 9680
TIME...MOT...LOC 1909Z 240DEG 49KT 3534 9746

CMS
Special weather statement, May 30, 2:25 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT THU MAY 30 2013

OKZ038-039-302000-
STEPHENS OK-COMANCHE OK-
225 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEPHENS AND CENTRAL
COMANCHE COUNTIES UNTIL 300 PM CDT...

AT 221 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF MEDICINE PARK...MOVING EAST AT 25 MPH.  THIS STORM WAS INCREASING
IN INTENSITY AND MAY BECOME SEVERE.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
DIME SIZED HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3486 9826 3485 9815 3462 9810 3458 9863
      3476 9867
TIME...MOT...LOC 1921Z 259DEG 21KT 3469 9856
Special weather statement, May 30, 2:42 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
242 PM CDT THU MAY 30 2013

OKZ013-019-020-302015-
LOGAN OK-PAYNE OK-NOBLE OK-
242 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN...WESTERN PAYNE AND
SOUTH CENTRAL NOBLE COUNTIES UNTIL 315 PM CDT...

AT 241 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MULHALL...
MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3625 9725 3608 9707 3589 9745 3600 9753
TIME...MOT...LOC 1941Z 233DEG 20KT 3601 9741

AUSTIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 12:00Z

8.1 hours before the tornado, 83 km from the path. May 30, 2013.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1807 joules per kilogram, CIN -97, lifted condensation level 573 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2013-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 473 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1807 J/kg
Mixed-layer CIN
-97 J/kg
Surface CAPE
840 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
46 kt
0-1 km storm-relative helicity
473 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.0
Supercell composite
18.6
0-3 km lapse rate
3.5 K/km

Open this sounding in Storm Lab

Lamont, OK (KLMN), 00:00Z

3.9 hours after it, 83 km from the path. May 31, 2013.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1121 joules per kilogram, CIN -55, lifted condensation level 1584 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 00:00Z on 2013-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 126 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-55 J/kg
Surface CAPE
3608 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.5
Supercell composite
13.1
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

The surface observations

Stillwater Municipal (SWO), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:53 UTC8171210° 15 kt241003.7
19:33 UTC71.664.4260° 12 kt211005.1TS
19:35 UTC71.664.4250° 10 kt211004.7TS
19:53 UTC7466180° 16 kt261003.7TS
20:53 UTC7466160° 12 kt1003.4TS
21:53 UTC7469200° 3 kt1003.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 73 km away, was scanning. The volume nearest the touchdown began at 20:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:20 UTCHAIL 16 N PawneePawnee, OKALSO A FEW SMALL TREES DOWNED BY HIGH WINDS
20:08 UTCTORNADOPerkinsPayne, OKLASTED ABOUT 30 SECONDS. REPORTED BY KWTV.
20:15 UTCTORNADO5 E PerkinsPayne, OKREPORTED BY KWTV
20:26 UTCTORNADORipleyPayne, OKREPORTED BY KWTV
21:02 UTCTORNADO5 Nnw OiltonCreek, OKBRIEF RAIN WRAPPED TORNADO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 30, 2013

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 302:08 PM CDTEF1Polk, AR0.8200$35,000
May 303:00 PM CDTEF2Montgomery, AR3.44002$250,000
May 303:03 PM CDTEF1Pike, AR1.5300$10,000
May 303:15 PM CDTEF0Payne, OK0.7100
May 303:16 PM CDTEF2Pike, AR9.03005$145,000
May 303:26 PM CDTEF0Payne, OK1.6200
May 303:35 PM CDTEF2Polk, OK to AR8.68005$295,000
May 303:35 PM CDTEF1Garland, AR to OK8.7300$100,000
May 303:37 PM CDTEF0Payne, OK0.450
May 303:49 PM CDTEF1Garland, AR7.2300$500,000
May 304:01 PM CDTEF0Creek, OK0.150
May 304:10 PM CDTEF1Muscatine, IA2.4100$25,000
May 304:32 PM CDTEF1Polk, AR2.4200$75,000
May 304:44 PM CDTEF1Rock Island, IL to IA4.0150$140,000
May 305:35 PM CDTEF0Whiteside, IL0.625
May 305:58 PM CDTEF0Garvin, OK0.4200
May 306:10 PM CDTEF1Montgomery, AR3.2200$15,000
May 306:49 PM CDTEF0Mayes, OK0.150
May 306:54 PM CDTEF0Mayes, OK0.150
May 307:08 PM CDTEF0Mayes, OK0.6100
May 307:24 PM CDTEF1Mayes, OK2.1200
May 307:46 PM CDTEF1Saline, AR1.7250$25,000
May 308:40 PM CDTEF2Tulsa, OK5.6450$3.0 million
May 309:13 PM CDTEF1Pulaski, AR0.2150$150,000
May 309:36 PM CDTEF1Grant, AR0.42001$25,000
May 3012:20 AM CDTEF1Howell, MO4.3400$5,000
May 3012:25 AM CDTEF1Monroe, AR0.4100$25,000
May 3012:50 AM CDTEF1Monroe, AR3.32001$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.